Hydroxyurea and colonic ulcers: a case report
1 Division of Hematology, Department of Medicine, Faculty of Medicine Ramathibodi Hospital, Mahidol University, Bangkok, Thailand
2 Department of Pathology, Faculty of Medicine Ramathibodi Hospital, Mahidol University, Bangkok, Thailand
BMC Gastroenterology 2014, 14:134 doi:10.1186/1471-230X-14-134Published: 31 July 2014
Hydroxyurea at a relatively low dose is frequently prescribed to induce hemoglobin F production in patients with sickle cell and β-thalassemia diseases because of its good efficacy and safety profiles. However, a potentially fatal gastrointestinal ulceration was recently found and herein reported.
A thirty-seven-year-old man with transfusion dependent hemoglobin E/β-thalassemia disease was treated with hydroxyurea to induce hemoglobin F production since 2007 without incident. From 2008 to April 2010, episodes of hematochezia, mucous diarrhea and epigastric pain intermittently manifested. Four colonoscopies done during the period repeatedly showed ulcerative lesions from the terminal ileum to the ascending colon with a non-specific histo-pathologic finding. Subsequently, ulcerative lesions also developed at the pharynx, histo-pathologic findings of which were not different from those in the colon. These ulcerative lesions resolved within a month after discontinuing hydroxyurea in April 2010 and have not recurred since.
The findings suggested role of hydroxyurea in the pathogenesis of these ulcers, and that it must be immediately discontinued to prevent further damage to the digestive mucosa.